Ohio, 2024Damaging Winds in Ohio, July 14 to 17, 2024
July 14 to 17, 2024 · NWS RLX · 19 events in 6 counties and zones
Southeast Ohio underwent a heatwave during the middle of July with daily chances of showers and strong thunderstorms each afternoon from the 14th through the 17th. Storms extended down from the Great Lakes region by the peak of the afternoon and brought forth strong enough wind gusts to produce downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southeast Ohio underwent a heatwave during the middle of July with daily chances of showers and strong thunderstorms each afternoon from the 14th through the 17th. Storms extended down from the Great Lakes region by the peak of the afternoon and brought forth strong enough wind gusts to produce downed trees and power lines. Activity then quickly crossed the Ohio River into West Virginia each evening, bringing the severe weather threat to an end.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 14, 1:02 PM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 14, 1:02 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
202 PM EDT Sun Jul 14 2024
.SYNOPSIS...
A strong storm or two possible this evening in SE OH. Hot for
the new work week with t-storms. A cold front on Wednesday will
bring much needed rainfall and finally break the heat.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 129 PM Sunday...
Hot conditions continue today with temperatures already reaching
the lower 90s in some spots early this afternoon. We are closely
monitoring a MCS complex currently over northeast Indiana at the
time of this writing. This complex appears to have strengthened
over the past several hours as it moves into an increasingly
unstable environment. It's questionable whether this complex
holds together as it reaches our area. Instability is currently
not as favorable across southeast Ohio and West Virginia with
MLCAPE less than 500 J/kg at the time of this writing. There is
very little shear over our area (less than 20 kts), so these
thunderstorms will be mainly driven by instability and 500-mb
vorticity. The main threat with any stronger storms will be
damaging wind gusts, and the most likely spot to see a stronger
storm will be southeast Ohio. The threat will quickly diminish
after sunset.
Monday will be similar to today with very hot conditions and
chances for afternoon thunderstorms. A Heat Advisory may be
considered at a later time - it is looking increasingly likely
that parts of WV, northeast KY and southeast OH could reach Heat
Advisory criteria. The reason for holding off at this time is
because of uncertainty with thunderstorms and cloud coverage
potentially limiting temperatures by the afternoon.
Thunderstorms will once again be driven by ripples of 500-mb
vorticity streaming in from the west.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 155 PM Sunday...
Key Points:
* The best chances for severe thunderstorms appear to be on
Tuesday afternoon the primary threat is expected to be damaging
wind gusts.
* Hot and muggy conditions could yield heat risk for vulnerable
populations Tuesday - contingent on placement of convection
and outflows.
Uncertainty in placement remnant outflow from tonight's convection
being shunted back to the north during the day. An approaching weak
shortwave should provide adequate forcing for ascent for initial
convection, likely focused on this remnant boundary in the vicinity
of Southern Ohio. Any storms that form would they progress eastward
before weakening with loss of daytime heating. The primary threat
with this activity would be locally damaging wind gusts. With the
aforementioned shortwave, convection (likely non-severe) would then
continue eastward, largely exiting the forecast area by very early
Tuesday morning.
There is some uncertainty as to how much convective debris could be
around Tuesday morning potentially impeding insolation - similar to
Monday confidence levels are not yet high enough to hoist heat
highlights for the lower elevations, but would expect at least
portions of the area to eventually need something, especially from
our south up into the Metro Valley.
Additional storms are expected to fire Tuesday afternoon with the
approach of yet another shortwave. With a little more robust forcing
for ascent expected, position of any remnant outflow won't play as
large of a role in placement of convection - the best forcing will
be generally over the north half of the area with storms arriving
early to late afternoon. The primary threat with this activity will
be damaging wind gusts with the best potential coverage of severe
weather expected of this stretch - but still lots of room for
antecedent activity to influence how this will unfold.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 155 PM Sunday...
Key Points:
* Primarily beneficial rainfall with a cold front Wednesday,
localized high water issues possible in repetitive
convection.
* Cooler temperatures in the wake of cold frontal passage
finally strings together more than 2 days of sub-90 degrees
temperatures across the lowlands.
Cold frontal passage is expected during the day Wednesday into
Wednesday night bringing some much needed rainfall to the region.
While deep warm cloud depths and moisture laden profiles are in
place with precipitable water values up near 1.8 inches, basin
averages of half-inch to 1 inch may not put much of a decent in
recent very dry conditions across a large area. Higher amounts in
slow moving or repetitive thunderstorms could yield localized high
water issues, especially where exposed clay rich soil has crusted
increasing hydrophobic behavior, but rainfall is expected to remain
generally beneficial outside of localized issues given very low
stream flows. Severe potential will largely be tempered by the
cooling influence of the expected convective line on Tuesday and
remaining convective debris, but deep layer should remain sufficient
for storm organization if some more substantial instability could be
realized.
The bigger story may be finally seeing more than a 2 day break in
90+ degree high temperatures across the lowlands with forecast highs
in the 80s through the balance of the forecast. Diurnally driven
isolated pop-up convection will remain possible through the balance
of the week in the vicinity the mountains, closer to the now stalled
frontal boundary and richer low level moisture.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 117 PM Sunday...
VFR conditions are expected through much of today with
occasional wind gusts 10-20 kts out of the west. A thunderstorm
complex currently over northern Indiana may impact some of the
western terminals (KPKB, KHTS) by this evening. VCTS has been
included in the latest TAF package with some uncertainty
whether any thunderstorms reach either of those locations. Any
thunderstorm can bring strong wind gusts with brief IFR
restrictions.
Fog is possible again overnight in the mountain river valleys.
MVFR VISBY has been included at KEKN early Monday morning
with broken low stratus. Fog and low stratus should dissipate
shortly after sunrise.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Thunderstorms may dissipate before reaching
TAF sites this evening. Restrictions at KEKN due to fog overnight
may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z MONDAY...
IFR conditions are possible Wednesday and Thursday with showers
and thunderstorms.
&&
.CLIMATE...
As of 155 PM Sunday...
A prolonged heat wave continues across the region through
Tuesday. The record high temperatures for Sunday, July 14
to Tuesday, July 16 are listed below for our official climate
sites, along with the current forecast values.
Forecast / Record High Temperatures
--------------------------------------------------------
Sunday, 7/14 | Monday, 7/15 | Tuesday, 7/16 |
--------------------------------------------------------
CRW| 95 / 102 (1954)| 97 / 103 (1988)| 98 / 104 (1988) |
HTS| 96 / 105 (1954)| 98 / 104 (1936)| 98 / 102 (1988) |
CKB| 93 / 97 (1952)| 94 / 99 (1954)| 96 / 97 (1995) |
PKB| 95 / 103 (1936)| 97 / 100 (1988)| 98 / 102 (1988) |
BKW| 89 / 94 (1954)| 91 / 94 (1936)| 91 / 96 (1912) |
EKN| 91 / 95 (1954)| 92 / 96 (1995)| 94 / 99 (1988) |
--------------------------------------------------------
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JP/JMC
NEAR TERM...JMC
SHORT TERM...JP
LONG TERM...JP
AVIATION...JMC
CLIMATE...JPHazardous weather outlook, Jul 14, 2:53 PM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
353 PM EDT Sun Jul 14 2024
KYZ101>103-OHZ066-067-075-076-083>087-WVZ007-009-152000-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Wood-
353 PM EDT Sun Jul 14 2024
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of northern and western West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Heat index values are expected to reach the mid to upper 90s, with a
few locations potentially approaching triple digits this afternoon
into the early evening.
Strong storms could produce damaging wind gusts this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong storms could produce damaging wind gusts late Monday into
Monday night.
With high temperatures in the mid to upper 90s, and increased
humidity, heat indices are expected to reach 100 to 105 degrees
Monday and Tuesday afternoons unless interrupted by thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ006-014-015-152000-
Cabell-Putnam-Kanawha-
353 PM EDT Sun Jul 14 2024
This Hazardous Weather Outlook is for portions of southern and
western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Heat index values are expected to reach the mid to upper 90s, with a
few locations potentially approaching triple digits this afternoon
into the early evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong storms could produce damaging wind gusts late Monday into
Monday night.
With high temperatures in the mid to upper 90s, and increased
humidity, heat indices are expected to reach 100 to 105 degrees
Monday and Tuesday afternoons unless interrupted by thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ008-010-011-016>020-027>031-152000-
Jackson WV-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-
Braxton-Gilmer-Lewis-Harrison-
353 PM EDT Sun Jul 14 2024
This Hazardous Weather Outlook is for portions of central and
northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong storms could produce damaging wind gusts late Monday into
Monday night.
With high temperatures in the mid to upper 90s, and increased
humidity, heat indices are expected to reach 100 to 105 degrees
Monday and Tuesday afternoons unless interrupted by thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
WVZ032-039-040-519>526-152000-
Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
353 PM EDT Sun Jul 14 2024
This Hazardous Weather Outlook is for portions of central,
northeast, northern and southeast West Virginia.
.DAY ONE...This Afternoon and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Strong storms could produce damaging wind gusts late Monday into
Monday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-034-515>518-152000-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
353 PM EDT Sun Jul 14 2024
This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast and southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ105-WVZ005-013-024>026-152000-
Lawrence KY-Wayne-Lincoln-Mingo-Logan-Boone-
353 PM EDT Sun Jul 14 2024
This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of southern and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Heat index values are expected to reach the mid to upper 90s, with a
few locations potentially approaching triple digits this afternoon
into the early evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
With high temperatures in the mid to upper 90s, and increased
humidity, heat indices are expected to reach 100 to 105 degrees
Monday and Tuesday afternoons unless interrupted by thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GW/GH/NS
Thunderstorm Wind, Jackson
- When
- July 14, 4:05 PM EST
- Where
- Jackson County, 1.28 mi ESE of Leo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.140, -82.650
Multiple trees were blown down near the intersection of Diggs Road and Sour Run Road.
Thunderstorm Wind, Vinton
- When
- July 14, 4:05 PM EST
- Where
- Vinton County, 1.27 mi WSW of Dundas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.190, -82.500
Multiple trees were blown down along Route 93 in the Dundas community.
Thunderstorm Wind, Jackson
- When
- July 14, 4:15 PM EST
- Where
- Jackson County, 2.15 mi W of Evans Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.970, -82.610
Numerous trees were blown down along Franklin Valley Road.
Thunderstorm Wind, Jackson
- When
- July 14, 4:15 PM EST
- Where
- Jackson County, 0.69 mi N of Wellington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.130, -82.530
Multiple trees were blown down north of Wellston along Oak Ridge Road.
Thunderstorm Wind, Vinton
- When
- July 14, 4:23 PM EST
- Where
- Vinton County, 3.28 mi WNW of Mc Arthur
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.260, -82.540
A tree was blown down onto Bolar Road and Hagerty Road.
Thunderstorm Wind, Jackson
- When
- July 14, 4:25 PM EST
- Where
- Jackson County, 1.28 mi ESE of Blackfork Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.860, -82.580
Multiple trees were blown down onto Dickens Road.
Thunderstorm Wind, Vinton
- When
- July 14, 4:30 PM EST
- Where
- Vinton County, 4.5 mi WSW of Ratcliffburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.250, -82.760
A tree and adjacent power lines were blown down onto Dixon Mill Road.
Thunderstorm Wind, Lawrence
- When
- July 14, 4:40 PM EST
- Where
- Lawrence County, 1.38 mi N of Ellisonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 38.620, -82.630
A downed tree blocked County Road 29 close to the beach at Lake Vesuvius.
Thunderstorm Wind, Gallia
- When
- July 14, 4:50 PM EST
- Where
- Gallia County, Blowell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.920, -82.280
Trees were blown down along Route 160 in Blowell.
Thunderstorm Wind, Gallia
- When
- July 14, 5:03 PM EST
- Where
- Gallia County, Addison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.880, -82.150
In the Addison township, a few trees were blown down along Polecat Road.
Thunderstorm Wind, Gallia
- When
- July 14, 5:03 PM EST
- Where
- Gallia County, 0.95 mi SW of Cheshire
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.940, -82.113
Several trees were blown down along County Road 7 in Cheshire.
Thunderstorm Wind, Lawrence
- When
- July 14, 5:15 PM EST
- Where
- Lawrence County, 0.88 mi NW of Burlington to 0.54 mi E of Chspk Lawrence Co Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 38.410, -82.540
Two trees were blown down within the Burlington community.
Thunderstorm Wind, Perry
- When
- July 15, 4:50 PM EST
- Where
- Perry County, Thornville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.900, -82.420
In Thornville, multiple trees were blown down within the town.
Thunderstorm Wind, Perry
- When
- July 15, 4:55 PM EST
- Where
- Perry County, 0.69 mi N of Somerset
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.810, -82.300
Several trees were blown down in Somerset.
Thunderstorm Wind, Perry
- When
- July 15, 5:10 PM EST
- Where
- Perry County, New Lexington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.720, -82.200
A few trees were blown down in New Lexington.
Thunderstorm Wind, Perry
- When
- July 15, 5:10 PM EST
- Where
- Perry County, 1.74 mi WNW of Crooksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 39.780, -82.130
Power outages were observed within Crooksville as the result of downed trees and power lines.
Thunderstorm Wind, Morgan
- When
- July 15, 5:40 PM EST to 5:44 PM EST
- Where
- Morgan County, 1.38 mi S of Eagleport to 0.87 mi NE of Malta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 39.710, -81.920
Two trees were blown down around the town of Malta.
Thunderstorm Wind, Perry
- When
- July 17, 3:29 PM EST
- Where
- Perry County, 0.53 mi W of Maxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.620, -82.340
A tree was knocked down on Griggs Road.
Thunderstorm Wind, Perry
- When
- July 17, 3:50 PM EST
- Where
- Perry County, 0.53 mi W of Corning
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- 911 Call Center
- Coordinates
- 39.600, -82.090
A tree was blown down onto Comly Street in Corning.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 14 to 15, 20241 death · 1 injured · $500,000 · EF1 · 79 events
- Excessive Heat and Damaging Wind in Nebraska, July 14 to 15, 202421 injured · 50 kt wind · 12 events
- Flash Flood and Hail in Arizona, July 14 to 15, 2024$25 million · 66 kt wind · 4 events
- Rip Current in North Carolina, July 14, 20241 death · 1 event
- Hail and Damaging Winds in North Dakota, July 14 to 15, 2024$1.7 million · 3.5 in hail · 37 events
- Heat in Oklahoma, July 14 to 16, 2024100 events
- Lightning Strike in Michigan, July 14, 20243 injured · $65,000 · 1 event
- Damaging Winds in Ohio, July 14, 2024$71,000 · 57 kt wind · 21 events
- Damaging Winds in South Dakota, July 14, 2024$83,000 · 65 kt wind · 15 events
- Flash Flooding in Wisconsin, July 14, 2024$100,000 · 3 events
- Dust Storm and Hail in Arizona, July 14, 2024$49,000 · 1 in hail · 16 events
- Damaging Winds in West Virginia, July 14 to 16, 2024$41,000 · 50 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191944, 1191945, 1191948, 1191950, 1191952, 1191955, 1191960, 1191964, 1191969, 1191971, 1191975, 1191977, 1191979, 1191980, 1191982, 1191984, 1191995, 1192000, 1192002.